Nevada, 2011High Wind in Nevada, April 7, 2011
April 7, 2011 · NWS VEF · 6 events in 6 counties and zones
A powerful storm system brought high winds to much of the Mojave Desert and southern Great Basin.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $70,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful storm system brought high winds to much of the Mojave Desert and southern Great Basin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Apr 6, 8:20 PM PST, 4 hours 40 minutes earlier.
Area forecast discussion, Apr 6, 8:20 PM PST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
920 PM PDT WED APR 7 2011
.SYNOPSIS...A POWERFUL STORM WILL APPROACH FROM THE NORTH TONIGHT
AND THURSDAY AND THEN MOVE ACROSS THE AREA THURSDAY NIGHT THROUGH
SATURDAY. VERY STRONG WINDS WILL DEVELOP AHEAD OF THIS
SYSTEM...FIRST IN THE SOUTHERN SIERRA TONIGHT AND ACROSS THE REST OF
THE AREA ON THURSDAY. THE STORM WILL ALSO BRING A CHANCE OF
PRECIPITATION BEGINNING THURSDAY AND MUCH COLDER TEMPERATURES ON
FRIDAY AND SATURDAY. CONDITIONS WILL IMPROVE LATE IN THE WEEKEND AS
THE STORM MOVES EAST INTO THE ROCKIES.
&&
.UPDATE...A BAND OF LIGHT TO MODERATE RAIN OVER EXTREME EASTERN SAN
BERNARDINO COUNTY AND MOHAVE COUNTY CONTINUES TO PUSH TO THE EAST.
SOME MODERATE POCKETS OF RAIN HAVE RESULTED IN A COUPLE OF LOCATIONS
IN MOHAVE COUNTY NEARING ONE QUARTER OF AN INCH OF RAIN. THE BAND
SHOULD BE OUT OF ALL BUT THE EASTERN PORTION OF MOHAVE COUNTY BY
MIDNIGHT. THE LATEST NAM AND GFS HAVE TRENDED SLIGHTLY LIGHTER WITH
THE WINDS FOR THURSDAY. THE HIGHEST WINDS ARE EXPECTED ACROSS THE
DESERTS OF SAN BERNARDINO COUNTY AND ACROSS MOHAVE COUNTY.
PREVIOUS UPDATE...
625 PM PDT THU APR 6 2011
.UPDATE...RUC13 SEEMS TO HAVE A FAIRLY GOOD HANDLE ON THE WEAK
DISTURBANCE OVER SOUTHERN INYO AND NORTHWESTERN SAN BERNARDINO
COUNTY. THIS FEATURE HAS HELPED INITIATE A FEW SHOWERS AND AN
ISOLATED THUNDERSTORM. EXPECT THIS FAIRLY SMALL AREA OF CONVECTION
TO CONTINUE FOR THE NEXT FEW HOURS AND SLOWLY PROGRESS TO THE EAST
AND HAVE UPDATED THE FORECAST TO REFLECT THIS. A BAND OF LIGHT TO
MODERATE RAIN ALSO CONTINUES TO PROGRESS ACROSS THE SOUTHEAST CORNER
OF SAN BERNARDINO COUNTY AND A LARGE PORTION OF MOHAVE COUNTY. THIS
BAND WILL CONTINUE TO PUSH TO THE EAST AND EXIT THE AREA AROUND
MIDNIGHT. RAINFALL HAS BEEN OBSERVED FROM TWENTYNINE PALMS EASTWARD
THROUGH MUCH OF MOHAVE COUNTY WITH MOST LOCATIONS RECEIVING BETWEEN
A TRACE TO ONE TENTH OF AN INCH OF RAIN WITH THIS BAND. ELSEWHERE...
WINDS HAVE BEGUN TO INCREASE IN THE OWENS VALLEY AND SIERRA ZONE
WITH SEVERAL LOCATIONS HAVING GUSTED INTO THE 40S. OTHERWISE...
FORECAST ON TRACK WITH HIGH WINDS WILL BE A SIGNIFICANT IMPACT
ACROSS THE ENTIRE CWFA OVER THE NEXT 24 TO 36 HOURS.
&&
.PREV DISCUSSION...
300 PM PDT WED APR 6 2011
.SHORT TERM...THROUGH FRIDAY MORNING...SATELLITE IMAGERY SHOWS CLOUD
COVER EXTENDING SOUTH OF A LINE FROM EDWARDS CA THROUGH LINCOLN
COUNTY WITH MOSTLY SUNNY CONDITIONS NORTH OF THERE. AN AREA OF LOW
PRESSURE JUST OFF THE COAST OF BAJA IS RESPONSIBLE FOR THE LIGHT
SHOWER ACTIVITY ACROSS PORTIONS OF THE SOUTHERN CWA. NO
THUNDERSTORMS WERE DETECTED TO THIS POINT BUT THERE IS AN ENHANCED
LINE OF HIGHER REFLECTIVITY EXTENDING FROM MITCHELL CAVERNS UP
THROUGH MEADVIEW. THE LATEST NAM HAS THIS DEPICTED FAIRLY WELL
JUST A LITTLE TO FAR SOUTH. THE TREND IS FOR SHOWERS TO CONTINUE IN
MOHAVE COUNTY AND POSSIBLY THE LOCAL LAS VEGAS MOUNTAINS AND LINCOLN
COUNTY THIS EVENING.
A POWERFUL STORM WILL THEN APPROACH THE AREA TONIGHT AND THURSDAY
BRINGING VERY STRONG WINDS TO MUCH OF THE AREA. THIS STORM HAS THE
POTENTIAL TO BE THE STRONGEST WIND EVENT OF THE WINTER AND SO FAR
THIS YEAR. LOCAL 4KM MODEL DATA AND MOS GUIDANCE SUGGEST THAT MANY
AREAS WILL SEE HIGH WIND WARNING CRITERIA WITH GUSTS IN EXCESS OF 60
MPH. THE WESTERN AND SOUTHERN REGIONS OF THE LAS VEGAS VALLEY IN
ADDITION TO MANY AREAS THROUGHOUT THE CWA COULD SEE DAMAGING WIND
GUSTS TO 70 MPH. DOWNSLOPE WINDS ON THE EAST SLOPES OF THE SIERRA
COULD SEE GUSTS IN EXCESS OF 80 MPH TONIGHT. THE WINDS WILL CREATE
VISIBILITY ISSUES IN MANY AREAS...POSSIBLY TO ZERO AT TIMES FROM
BLOWING DUST AND SAND AND DRIVING WILL BE ESPECIALLY DIFFICULT ON
AREA ROADS AND HIGHWAYS. A HIGH WIND WARNING WILL BE ISSUED SHORTLY
AND WILL BE AVAILABLE TO VIEW AS RNONPWVEF. THE WINDS ARE EXPECTED
TO DECREASE BY LATE IN THE EVENING.
ONCE THE WINDS DECREASE IN THE SIERRA...THE PRECIPITATION WILL MOVE
IN. A WINTER WEATHER ADVISORY FOR SNOW WILL BE ISSUED FOR THE
SOUTHERN SIERRA WHERE 4 TO 6 INCHES OF SNOW ARE POSSIBLE ABOVE 7000
FEET WITH UP TO 8 INCHES IN THE HIGHEST ELEVATIONS BEGINNING
THURSDAY MORNING AND CONTINUING INTO THE EVENING. ADDITIONALLY...A
COUPLE OF INCHES OF SNOW ARE POSSIBLE THURSDAY AFTERNOON AND
THURSDAY NIGHT IN LINCOLN COUNTY. SNOW LEVELS INITIALLY BEGIN
BETWEEN 6 AND 7000 FEET BUT COULD LOWER TO NEAR 3000 FEET NEAR THE
LOW CENTER BY FRIDAY MORNING.
.LONG TERM...FRIDAY THROUGH WEDNESDAY...THE MAIN STORM IS EXPECTED
TO BE CENTERED OVER CENTRAL CALIFORNIA AT 12Z FRIDAY. THIS WILL
SHIFT THE FOCUS OF THE STORM FROM FROM WINDS TO PRECIPITATION. THE
BEST DYNAMICS WILL BE AHEAD OF THE LOW...SAN BERNARDINO COUNTY/
SOUTHERN NEVADA/MOHAVE COUNTY FOR FRIDAY AFTERNOON WITH MOHAVE
COUNTY HAVING THE BEST FOCUS. COLD POOL ALOFT ASSOCIATE WITH THE
STORM AS IT MOVES OVER...MAY CREATE ISOLATED THUNDERSTORMS ACROSS
THE WESTERN PORTION HOWEVER AND WILL NEED TO WATCH. THE LOW IS
EXPECTED TO DROP SOUTH DURING THE DAY ON FRIDAY WITH THE CENTER OVER
THE SOUTHERN CALIFORNIA COAST BY 12Z SATURDAY. THIS WILL CONTINUE TO
KEEP THE BEST DYNAMICS ACROSS MOHAVE COUNTY INTO FRIDAY NIGHT/EARLY
SATURDAY AND ALTHOUGH THERE IS SOME QUESTION ON THE TIMING OF THE
COLD AIR VERSES THE MAIN PRECIPITATION...ENOUGH SNOW ACCUMULATIONS
EXPECTED TO WARRANT A WINTER WEATHER WATCH FOR THIS AREA FOR FRIDAY
INTO FRIDAY NIGHT. THE LOW IS THEN EXPECTED TO SHIFT EAST RAPIDLY ON
SATURDAY WITH RAPID DRYING FROM THE WEST LATE SATURDAY/SATURDAY
NIGHT AS A SHORT WAVE RIDGE MOVES OVER THE FORECAST AREA ON SUNDAY.
BEYOND SUNDAY CONFIDENCE IN THE FORECAST BECOMES FAIRLY LOW AS THE
LONG RANGE MODELS...GFS/ECMWF...SHOWING DIFFERING SOLUTIONS ON THE
TREATMENT OF WEAK SHORT WAVES MOVING THROUGH THE FLOW ALOFT. HAVE
OPTED TO TREND THE FORECAST TOWARDS THE GFS WHICH KEEPS THE SHORT
WAVES GENERALLY NORTH OF THE CWA. AS MENTIONED WINDS WILL BE MUCH
WEAKER ON FRIDAY AS THE STORM DROPS SOUTH AND THEN OVER THE AREA ON
SATURDAY. SOME NORTH WINDS WILL LIKELY DEVELOP LATE IN THE WEEKEND
OR EARLY NEXT WEEK BUT IT DOES NOT LOOK LIKE THEY WILL GET TO
ADVISORY CRITERIA AT THIS TIME. TEMPERATURES TO DROP 15 TO 20
DEGREES ON FRIDAY WITH LITTLE RECOVERY EXPECTED ON SATURDAY. HOWEVER
TEMPERATURES THEN WARM TO NEAR NORMAL AS WE PROGRESS INTO NEXT WEEK.
&&
.AVIATION...FOR MCCARRAN...A VERY STRONG PACIFIC STORM WILL THEN
MOVE INTO THE AREA ON THURSDAY AND CROSS OVER SOUTHERN NEVADA FRIDAY
AND SATURDAY. THIS WILL RESULT IN VERY STRONG SOUTHWEST WINDS ON
THURSDAY...WITH MAX GUSTS OVER 40KTS PROBABLE AT THE AIRPORT AND
OVER 50KTS ACROSS THE WESTERN AND SOUTHERN FOOTHILLS. WILL BE
ISSUING AN AVIATION WEATHER WARNING THIS AFTERNOON FOR THURSDAY.
ALTHOUGH THERE IS A SLIGHT CHANCE OF SHOWERS THROUGH MIDNIGHT
TONIGHT...THE CHANCE IS TO LOW TO INCLUDE IN THE TAF. THERE WILL BE
A BETTER CHANCE FOR SHOWERS/LOWER CEILINGS FRIDAY AND SATURDAY.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...A WEAK PACIFIC STORM WILL MOVE ACROSS THE SOUTHERN
PORTION OF THE AREA TONIGHT RESULTING IN SCATTERED LIGHT SHOWERS
WITH LOCAL LOWERED CEILINGS...HOWEVER A MUCH STRONG PACIFIC STORM
WILL DROP SOUTH AND INTO THE SOUTHERN SIERRA OVERNIGHT/THURSDAY
RESULTING IN VERY STRONG SURFACE WINDS ACROSS THE AREA WITH
WIDESPREAD GUSTS THURSDAY AFTERNOON OVER 50KTS. THIS WILL RESULT IN
MOUNTAIN TURBULENCE...POSSIBLE LOW LEVEL TURBULENCE/WIND SHEAR AND
AREAS OF BLOWING SAND AND DUST. THE MAIN STORM WILL MOVE ACROSS THE
REGION FRIDAY AND SATURDAY FOR SCATTERED SHOWERS/LOWERED CEILINGS
WITH THE MAIN IMPACT BEING OVER SAN BERNARDINO/CLARK/MOHAVE COUNTIES
THROUGH SATURDAY.
&&
.CLIMATE...ANOMALOUSLY COLD LOW PRESSURE SYSTEM WILL BRING COLDER
TEMPERATURES TO THE AREA FRIDAY. IN FACT...FORECAST HIGH
TEMPERATURES FOR FRIDAY APRIL 8 ARE ALL COOLER THAN CURRENT RECORDS.
CURRENT FORECAST FOR FRIDAY AND RECORDS FOLLOW.
LOCATION FORECAST HIGH FRIDAY CURRENT RECORD
LOW MAXIMUM TEMPERATURE
LAS VEGAS 54 DEG 56/1965
BISHOP 40 DEG 50/1965
BARSTOW-DAGGETT 53 DEG 56/1978
DEATH VALLEY N.P 63 DEG 77/1955
NEEDLES 59 DEG 64/1965
KINGMAN 46 DEG 51/1978
MOUNT CHARLESTON 31 DEG 39/2001
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...HIGH WIND WARNING FROM 5 AM THURSDAY TO MIDNIGHT PDT THURSDAY
NIGHT FOR NVZ014-017-019-020-022.
HIGH WIND WARNING FROM 11 AM THURSDAY TO MIDNIGHT PDT THURSDAY
NIGHT FOR NVZ015-016-018-021.
AZ...HIGH WIND WARNING FROM 11 AM THURSDAY TO MIDNIGHT MST THURSDAY
NIGHT FOR AZZ001-003-036.
WIND ADVISORY FROM 2 PM THURSDAY TO MIDNIGHT MST THURSDAY NIGHT
FOR AZZ002.
WINTER STORM WATCH FROM LATE THURSDAY NIGHT THROUGH LATE FRIDAY
NIGHT FOR AZZ001-003.
CA...HIGH WIND WARNING FROM 5 AM THURSDAY TO MIDNIGHT PDT THURSDAY
NIGHT FOR CAZ522>525.
HIGH WIND WARNING UNTIL 6 AM PDT THURSDAY FOR CAZ519>521.
WINTER WEATHER ADVISORY FROM 6 AM TO 9 PM PDT THURSDAY FOR
CAZ519.
HIGH WIND WARNING FROM 11 AM THURSDAY TO MIDNIGHT PDT THURSDAY
NIGHT FOR CAZ526.
WIND ADVISORY FROM 2 PM THURSDAY TO MIDNIGHT PDT THURSDAY NIGHT
FOR CAZ527.
&&
CZYZYK/SALMEN/JENSEN
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, Apr 6, 3:23 PM PST, 9 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
423 PM PDT WED APR 6 2011
AZZ001>003-036-CAZ519>527-NVZ014>022-071430-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
423 PM PDT WED APR 6 2011 /423 PM MST WED APR 6 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TONIGHT
A POWERFUL STORM WILL APPROACH THE REGION FROM THE NORTH
INCREASING WINDS ACROSS THE SOUTHERN SIERRA INTO THE OWENS VALLEY.
WIND GUSTS IN EXCESS OF 70 MPH ARE POSSIBLE ALONG THE EAST SLOPES
OF THE SIERRA AND ON THE WESTERN PORTIONS OF THE OWENS VALLEY...
ESPECIALLY BELOW CANYON OPENINGS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE STORM WILL CONTINUE TO MOVE SOUTH TOWARDS THE REGION THURSDAY
AND THEN MOVE ACROSS THE FORECAST AREA FRIDAY AND SATURDAY. VERY
STRONG WINDS ARE EXPECTED AREA WIDE ON THURSDAY. IN ADDITION TO
THE WIND...A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE SIERRA
WHERE UP TO 8 INCHES ARE POSSIBLE ABOVE 7000 FEET. MUCH COLDER
TEMPERATURES ARE EXPECTED FRIDAY AND SATURDAY WITH HIGH
TEMPERATURES NEAR RECORD LOW MAXIMUM LEVELS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, Esmeralda/Central Nye
- When
- April 7, 1:00 AM PST to 4:44 PM PST
- Where
- Esmeralda/Central Nye forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Property damage
- $15,000
- Reported by
- Mesonet
- Coordinates
- 37.914, -117.052 (the zone’s center; the record gives no point)
The peak gust for this event occurred 40 miles ENE of Beatty at 1444 PST. Law enforcement reported that several power lines were blown down in the Fish Lake Valley-Dyer area.
High Wind, Lincoln County Except the Sheep Range
- When
- April 7, 7:12 AM PST to 5:00 PM PST
- Where
- Lincoln County Except the Sheep Range forecast zone
- Measured
- 71 kt (82 mph) measured gust
- Reported by
- COOP Observer
- Coordinates
- 37.643, -114.877 (the zone’s center; the record gives no point)
The peak gust for this event occurred 2 miles WNW of Rachel at 1700 PST.
High Wind, Spring Mountains
- When
- April 7, 8:34 AM PST to 3:34 PM PST
- Where
- Spring Mountains forecast zone
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.129, -115.743 (the zone’s center; the record gives no point)
The peak gust for this event occurred 1 mile ESE of Red Rock Canyon at 1034 PST.
High Wind, Western Clark/Southern Nye
- When
- April 7, 10:45 AM PST to 5:15 PM PST
- Where
- Western Clark/Southern Nye forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.129, -115.743 (the zone’s center; the record gives no point)
The peak gust for this event occurred 3 miles SSW of Mercury at 1230 PST.
High Wind, Las Vegas Valley
- When
- April 7, 12:30 PM PST to 2:00 PM PST
- Where
- Las Vegas Valley forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Property damage
- $50,000
- Reported by
- ASOS
- Coordinates
- 36.215, -115.014 (the zone’s center; the record gives no point)
The peak gust for this event occurred at McCarran Airport (KLAS) at 1236 PST. Broadcast media, spotters, and the public reported damage in Las Vegas, North Las Vegas, and Henderson, including several trees down and at least two business signs damaged or destroyed.
High Wind, Northeast Clark
- When
- April 7, 1:30 PM PST to 2:30 PM PST
- Where
- Northeast Clark forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 36.215, -115.014 (the zone’s center; the record gives no point)
Two tents were blown over and damaged at the Clark County Fair and Rodeo in Logandale.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in California, April 7, 2011$26,000 · EF0 · 1 event
- Winter Storm and High Wind in Utah, April 7 to 10, 201151 kt wind · 12 events
- Winter Storm in Montana, April 7 to 8, 201110 events
- Wildfire in Texas, April 7, 20111 injured · 1 event
- Hail in Kansas, April 7 to 8, 20113 in hail · 8 events
- Winter Storm in Montana, April 7 to 8, 20115 events
- Winter Storm and Flood in California, April 7, 2011$2,000 · 4 events
- Heavy Snow in Nevada, April 7 to 9, 20113 events
- Flooding in Montana, April 7 to 13, 20112 events
- Hail in Colorado, April 7, 20110.88 in hail · 2 events
- Wildfire in Texas, April 7, 20111 event
- Heavy Snow in Oregon, April 7, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 284596, 284597, 284598, 284599, 284600, 284601.